The second case, shown above, epitomizes what is probably the most troubling issue for me in dealing with my Parkinson's disease.
The red pill at the top is nifedipine, prescribed to help me deal with the occasions when I get an unusually high spike in my blood pressure (BP). The spikes occur when the old pill of carbidopa/levodopa is wearing off and the new one hasn't yet kicked in. Usually the spikes are relatively small and they fade away within a half hour. When the systolic (upper) number climbs above 190 and doesn't begin heading down after about five minutes, I break open a nifedipine pill and take part of it. I have found that a full nifedipine pill works too well for me and can bring the systolic reading too low.
The bottom half of the contact lens case contains some table salt and a salt tablet, which I use when confronted with the opposite problem -- the sharp BP drop caused by my orthostatic hypotension. More about that shortly.
Some days my problem is systolic BP readings well above 200. On other days, the problem is a sudden drop of more than 30 points in my BP. Sometimes I can have the extreme ups and downs on the same day. How to deal with this double-edged threat has been a uniquely troublesome issue that I've discussed often on my blog.
Which brings us to the occasion that prompted this post. I had one of my regular meetings this past week with the doctor I've consulted on BP issues for about ten years. This time I brought up a new idea I've had now that I have resumed using 5-HTP, the over-the-counter serotonin-boosting supplement that may well head my list of most-discussed blog topics.
But before getting to that, here is...
If you feel a little dizzy when you first stand up, but the feeling passes quickly, you probably don’t have the condition. However, if your BP continues to drop after a minute or more of standing, OH could be the problem. Accurately identifying the problem can be cumbersome; you need to know what your BP was lying down or sitting, and you need the BP reading when you stand, too.
OH and Parkinson's
Symptoms of OH include lightheadedness, dizziness, weakness, difficulty thinking, headache, and feeling faint.
The condition can put people with PD at risk of fainting, losing balance, falling and being injured. Estimates of the prevalence of OH among people with Parkinson's vary, but 30% seems typical.
Both Parkinson's itself -- and the medications used treat it -- can contribute to OH. Specifically, the PD meds that can cause OH include carbidopa/levodopa (Sinemet), bromocriptine (Parlodel), ropinirole (Requip), and pramipexole (Mirapex).
Other medications can also contribute to OH, such as high blood pressure meds (including calcium-channel blockers), certain antidepressants, drugs that treat urinary problems, and drugs like Viagra for erectile dysfunction.